We generally do not "chase" after tension headaches all day with painkillers; limited amounts of acetaminophen or ibuprofen are acceptable. However, if the child has headaches on a daily basis that are severe enough to require more than a minimal amount of painkiller, the preventive medication needs to be considered. For sporadic tension headaches, or mild to moderate daily headaches, we do use limited amounts of acetaminophen, ibuprofen, or caffeine.
As with most types of headache, a dark, quiet room and ice to the head is usually beneficial.This well tolerated medication is safe in children, but not as effective as ibuprofen or aspirin. The dose is usually 5 to 10 mg/kg per dose, with a maximum per day of 30 or 40 mg/kg. Alternatively, the dose at age 4 to 5 is 240 mg each time, at age 6 to 8 it is 320 mg, at age 9 to 10 it is 400 mg, and at age 11 it is 480 mg. Five doses per 24 hours should be the maximum. Acetaminophen may be given every 2 to 4 hours. Acetaminophen will rarely produce side effects, but fatigue is occasionally seen. Chewable, liquid, and suppository forms are available. These render acetaminophen very versatile for this age group. If children require more than one dose per day of acetaminophen, then preventive medication needs to be considered. Adding a small amount of caffeine, in the form of a caffeinated soft drink, may enhance the effectiveness of the acetaminophen. Aspirin free Excedrin combines acetaminophen with 65 mg of caffeine; this is more useful for migraine than for daily headache. Forms of acetaminophen available are: Chewable tablets, 80, 120 and 160 mg. Regular (non-chewable) tablets, 325, 500 and 650 mg. Capsules, 325 and 500 mg. Syrup, 80, 120, 160 and 325 mg per 5 cc (teaspoon). There is also a Tylenol Extra Strength liquid with 500 mg per 15 ml (3 teaspoons). Suppositories are available in strengths of 120, 125, 325, 600 and 650 mg. Finally, there is a bromo seltzer product with buffered acetaminophen that contains 325 mg. of acetaminophen (per 3/4 capful measure), sodium bicarbonate, and citric acid.
Ibuprofen: Ibuprofen is harsher on the GI tract and kidneys than is acetaminophen, but is generally more effective. Side effects include GI upset or pain, nausea, fatigue and occasionally dizziness. Ibuprofen is, however, well tolerated in the vast majority of children. Allergic or anaphylactic reactions may occur but are not common. If used daily, renal and hepatic function needs to be monitored periodically. Adding a small amount of caffeine to the ibuprofen, in the form of a caffeinated soft drink, may enhance efficacy.
The dose for abortive use is as follows: Age 4 to 5; 100 mg (1 teaspoon of the children's Advil liquid, which is 100 mg per 5 ml) every 3 to 4 hours as needed. Do not exceed 40 mg per kg per day. Age 6 to 8; 100 to 150 mg (1 to 1-1/2 teaspoons) every 3 to 4 hours as needed. Do not exceed 40 mg per kg per day. Age 9 to 10; 150 to 200 mg per dose. The 200 mg tablets may be used if the child is able to swallow tablets. Do not exceed 40 mg per kg per day. Age 11 to 12; 200 to 400 mg per dose, do not exceed 40 mg per kg per day. Ibuprofen is available in the following forms: Tablets, 200 mg (or, by prescription, 400 mg). Liquid: Children's Advil, 100 mg per 5 cc.
Caffeine: Caffeine is effective for many patient's headaches, and it appears in many headache medications (Anacin, Excedrin, Vanquish). Small amounts of caffeine are helpful for children's headaches; one-half or a whole caffeinated soft drink will enhance the effectiveness of many headache abortives, or the caffeine may be effective simply used by itself. One can of a caffeinated soft drink usually averages 40 mg of caffeine.
|Table 12.2. Quick Reference Guide:
Abortive Medications for Tension Headache in Children:
- Acetaminophen: Well tolerated, safe, not as effective as ibuprofen or aspirin. Chewable tablets and liquid are available. The usual dose is 5 to 10 mg/kg per dose. Because of safety, acetaminophen is the usual primary abortive medication to utilize in children. The addition of caffeine may
enhance the effectiveness.
- Ibuprofen: More effective than acetaminophen, but with occasional GI upset. Liquid Advil is available, which helps in younger children. Caffeine may enhance the effectiveness. The usual dose is 100 to 200 mg. Effective for migraine as well as tension headache.
- Caffeine: Either used by itself, or with an analgesic, caffeine is useful for tension and migraine headache. In children, soft drinks containing caffeine are helpful. Side effects are minimal when caffeine is used in very limited
Migraine Headache: A dark room, sleep and ice to the head often help alleviate the pain of a migraine headache. When nausea is a prominent feature in the child, we either must simply wait for the nausea to abate, or for the child to vomit, and then use an abortive, or we can utilize an antiemetic. Rectal suppositories are more effective than oral medication in migraineurs, and with severe nausea, oral medications are not well tolerated. Oral lozenges of Tigan or Phenergan may be formulated by compounding pharmacists. Many parents are reluctant to use suppositories with their child, and thus it is often best to wait for the nausea to subside, or use oral lozenges. Compounding pharmacists can put together oral lozenges for children, in any flavor, with almost any analgesic or antiemetic medication.
If nausea is not prominent, the migraine is much easier to treat with medication. The earlier the medication is given, the more effective it tends to be.
The first line migraine abortives in children 10 years and under include caffeine, acetaminophen, ibuprofen, naproxen (Naprosyn, Aleve, Ananprox), and Midrin. Butalbital compounds and aspirin comprise the second line therapy. Third line therapy, used in very unusual circumstances, are Migranal (DHE) and nasal spray, corticosteroids. I have not found the standard ergots, other than DHE, to be useful in more than a few patients in this age group, primarily because of side effects. In addition, I have generally found the narcotics, such as codeine, to be helpful in only a very small minority of pediatric patients. Most children seem to feel ill with these, and we tend to exacerbate the situation with the use of narcotics. While triptans (Imitrex, Maxalt, Zomig, Amerge) have been utilized in this age range, we generally avoid them until adolescence.
|Table 12.3. Quick Reference Guide:
First Line Migraine Abortives in Children
- Ibuprofen, Acetaminophen, Caffeine: Ibuprofen is effective and available as a liquid, but GI upset is relatively common. Acetaminophen is very safe, less effective than the other abortives, but easy to use, with liquid and chewable forms available. For children who are nauseated and cannot swallow
oral medication, compounding pharmacists are able to formulate acetaminophen into a lozenge, to be kept in the mouth and absorbed by the buccal mucosa. This may be combined, in a lozenge, with an antiemetic such as Phenergan or Tigan. Caffeine decreases migraine pain in most children, and may be used alone, or in combination with other abortives.
- Naproxen (Naprosyn, Anaprox): Naproxen is an effective abortive that is nonsedating and is available as a liquid. GI side effects are very common, however. Adding small amounts of caffeine, such as in soft drinks, may enhance the effectiveness.
- Midrin: These are very large capsules that consist of a combination of a nonaddicting sedative, acetaminophen, and a vasoconstrictor. The capsules may be taken apart, and the midrin swallowed with applesauce or juice. Sedation is common, as is lightheadedness. GI upset, although not very frequent,
occurs at times.
FIRST-LINE MIGRAINE ABORTIVES
Caffeine, Acetaminophen and Ibuprofen: The mainstay of migraine therapy for children under age 11 remains acetaminophen,
because of its safety and lack of side effects. However, it is less effective than the other migraine abortives. Combining acetaminophen with caffeine may enhance efficacy (for instance, taking Tylenol with Coke or Pepsi). Aspirin Free Excedrin combines the acetaminophen with 65 mg of caffeine; this is
helpful for those 9 or 10 year olds who can tolerate this dose of caffeine. Ibuprofen is more effective, but also much more likely to produce gastric irritation. Ibuprofen should be taken with food. The fact that ibuprofen is available in liquid form eases dosing. Acetaminophen is also available OTC as a liquid; Advil by prescription only. The suppositories are, at times, helpful, but we are reluctant to use rectal suppositories with children.
Oral lozenges of acetaminophen may be formulated by a compounding pharmacist, and these sit in the buccal mucosa to be absorbed. They can be flavored for the children. Tigan or Phenergan may be added to the lozenge for antiemetic purposes. For full information on caffeine, acetaminophen and ibuprofen, see above section on tension abortives.
Naproxen (Naprosyn, Aleve, Anaprox):
Naproxen is widely used as an abortive migraine medication in adults. Liquid Naprosyn is helpful, as many children will not swallow pills. GI side effects are common, and sedation occasionally occurs. If naproxen is used on a daily basis, renal and hepatic functions need to be monitored. Naproxen appears to be somewhat more effective than acetaminophen or ibuprofen.
Using naproxen with small amounts of caffeine may enhance the efficacy.
Naproxen is dosed in children according to weight: At 30 lb., we would start with 1/2 teaspoon of the suspension (125 mg per 5 ml), or about 62 mg, and this may be repeated only once in the day. At 55 lb., we would use one teaspoon (5cc), or 125 mg, and this may be repeated once only. At 85 lb., we use 1 to 1.5 teaspoons, or 125 to 185 mg per dose, and this may be repeated once only. Alternatively, one half of the Aleve (220 mg) pill may be used. For children over 100 lb., one or two Aleve may be used.
Oral Lozenges Formulated by Compounding Pharmacists:
Medication such as acetaminophen may be formulated into a palatable lozenge, to be absorbed by the buccal mucosa. Many children cannot swallow oral medication, or they are very nauseated with migraines, and we generally do not want to utilize rectal suppositories in children. As antiemetics,
Tigan or Phenergan may be used as an oral lozenge.
Midrin: Midrin capsules have 325 mg of acetaminophen, 65 mg of isometheptane mucate (a mild vasoconstrictor), and
100 mg of dichloralphenazone, a mild nonaddicting sedative. The generic Midrin does not work as well. Sedation and lightheadedness are common with Midrin, and GI upset is occasionally seen. Midrin is reasonably effective in migraine,
and may be used as young as age 7. The capsules are large, and they may be pulled apart, with the ingredients put into applesauce. At age 7 and 8, I start with one-fourth or one-half of a capsule, repeated every 2 hours if necessary, limited to two full capsules per day at most. At age 9 and 10, I start with one-half or one capsule, repeated if necessary at 2 hour intervals, three per day at most. Midrin has been used at times as a suppository, with pinholes punched into the capsule, but I have not found this to be helpful. Midrin is usually a second choice after acetaminophen, NSAIDs and caffeine.
SECOND-LINE ABORTIVE MEDICATIONS
The two second line abortive medications are butalbital compounds and aspirin. The ergots and narcotics do not seem to be as helpful in this age group. The butalbital compounds are helpful because they help to control the migraine, and at the same time provide sedation. They are usually well tolerated. Butalbital compounds are discussed extensively in Chapter 2.
Butalbital Compounds: Butalbital compounds are extremely effective medications and include Fiorinal, Esgic, Esgic Plus,
Fioricet, Axotal, Phrenilin and Phrenilin Forte. The generic compounds do not work as well as the brand names, which is true for most of the migraine abortives. In general, Fiorinal is more effective than Esgic, which is more effective than Phrenilin. Each of these different compounds has a role in abortive therapy.
Fiorinal: Fiorinal contains 50 mg of butalbital, 325 mg of aspirin, and 40 mg of caffeine. The tablets may be cut in half for pediatric use. The sedative effect of butalbital is usually offset by the caffeine. Fiorinal is more effective than Esgic, because aspirin is more effective than acetaminophen.
With varicella or influenza, the aspirin needs to be avoided because of the danger of Reye's syndrome. Dosage at age 7 and 8 begins with one-half tablet that may be repeated every 1 to 2 hours, up to a maximum of one tablet per day at most. I do not generally exceed this dose in this age group. At age 9 and 10, I will begin with one-half or one tablet, and this may be repeated
in 3 hours, with a maximum of two tablets per day at most. Fatigue is a common side effect, and occasionally, nervousness. Nausea or GI pain may occur because of the aspirin. Lightheadedness, dizziness or euphoria may occur because
of the butalbital.
Esgic, Fioriciet: Esgic is the same as Fioricet; Esgic is available as capsules or pills, Fioricet only as pills.
They contain 50 mg of butalbital, a short acting sedative, 325 mg of acetaminophen and 40 mg of caffeine. Thus, they are the same as fiorinal, but with acetaminophen instead of aspirin. They are, therefore, less effective than Fiorinal, but better tolerated. The generic is best avoided. The Esgic or Fioricet tablets may be cut in half. The dose is the same as for Fiorinal.
Fatigue is a common side effect, and occasionally, nervousness. Nausea may occur, but is not as frequent as it is with Fiorinal. Lightheadedness, dizziness and euphoria may occur. Esgic and Fioricet are, in general, very well tolerated.
Phrenilin: Phrenilin has the same composition as Esgic, but without the caffeine. It contains 50 mg of butalbital and 325
mg of acetaminophen. Phrenilin is a pill that may be cut in half. Although less effective than Fiorinal or Esgic, Phrenilin is helpful for children who cannot take caffeine or aspirin. The dose is the same as for Fiorinal. Side effects are usually mild, with sedation being frequent. Lightheadedness, dizziness and euphoria may occur.
Aspirin: Aspirin is a second line medication because of the fear of Reye's syndrome. If parents are warned not to give aspirin with varicella or influenza, in the presence of a fever, aspirin may be safely used. However, many parents are reluctant to use aspirin in any situation. GI upset is relatively common
with aspirin, but otherwise aspirin usually well tolerated. Combining aspirin with caffeine (Anacin, or simply adding a caffeinated soft drink to the aspirin) enhances effectiveness. Aspirin and ibuprofen are, in general, more effective than acetaminophen for headache. At age 6 to 8, the dose is 325 mg every 4 hours as needed. At age 9 and 10, the dose is 400 mg every 4 hours. Children's aspirin is available in 65, 75 and 81 mg tablets. Aspergum as 227.5 mg per tablet. In addition, tablets are available in the standard 325 mg dosage. Aspirin plus caffeine tablets . Powders (BC powder, Goody's) are useful,
particularly in those who cannot swallow tablets.
THIRD-LINE ABORTIVE THERAPY
In unusual circumstances, cortisone or DHE may be employed, in very limited doses for short periods of time. For severe, prolonged migraine, Prednisone (or Decadron) and DHE are the most effective measures, which is the same situation as in adults. Prednisone has the advantage of being available orally,
whereas DHE needs to be given as an injection (or nasal spray). Compounding pharmacists are helpful in treating children's migraine headaches, for they are able to formulate almost any abortive medication into a flavored lozenge for the child. Cortisone, analgesics, and antiemetics may all be combined
in a lozenge. Triptans (Imitrex, Amerge, Maxalt, Zomig) are occasionally used, but do not have an indication for use in children.
Prednisone: If the migraine has been prolonged and refractive, Prednisone may be given in an attempt to "break the cycle." Alternatively, small doses of Decadron may be utilized. The dose is small, usually 10 mg of Prednisone PO twice a day with food, as needed, for 1or 2 days only. I usually limit
it to 40 mg total for the migraine, and if the headache is improved with 10 to 20 mg., I instruct the parents to simply stop giving it. Side effects in these small doses are minimal, with anxiety or GI upset being relatively common. Fatigue, insomnia and dizziness may occur (See section on corticosteroids
in Chapter 2.)
DHE: Dihydroergotamine (DHE) has been effectively utilized in children 9 years old and up. While triptans, such
as Imitrex, Amerge, Maxalt, Zomig, etc., may eventually be utilized in this age range, we usually wait for adolescence to use triptans. DHE has been available since 1945 and is generally considered a very safe medication. The easiest route to use is nasal spray, available as Migranal nasal spray.
The dose from age 9 to 11 is one spray in one nostril, repeated in 20 to 30 minutes. We would usually stop at one spray in each nostril in a day. The alternative routes are IM, which is painful, SQ, which is also painful, and IV, which is the most effective route for DHE. The side effects of the Migranal nasal spray tend to be nausea, feeling flushed, and a stuffed nose. Serious side effects, particularly bradycardia, are very rare with DHE. If all else fails, at times we utilize the IV DHE.
As with adults, an antiemetic usually needs to be given prior to the DHE, usually at least 1/2 hour before the DHE. Trimethobenzamide (Tigan) or promethazine (Phenergan) are usually utilized to prevent the nausea. The trimethobenzamide (Tigan) is available as pediatric suppositories of 100
and 200 mg, and capsules of 100 and 250 mg. Dosage is usually 100 to 200 mg per dose. Promethazine (Phenergan) is available in 12.5 and 25 mg tablets, as a 6.25 or 25 mg per 5 ml syrup, and as 12.5 and 25 mg suppositories. The usual dose is 12.5 to 25 mg per dose. Alternatively, the children's dose is 0.25 to 0.5 mg/kg per dose. If the child has such severe nausea that
injections of antiemetics are necessary, then I avoid giving the DHE, as it will increase the severe nausea. Antiemetics can be formulated as a lozenge by compounding pharmacists.
The DHE is pushed as a one time dose of 1/3 to 1/2 mg intravenously. Nausea, lightheadedness, a feeling of heat about the head, muscle contraction headache, and leg cramps may occur. I usually give only one dose in children, but for severe, refractory headache, two doses per day may be given (See Chapters
2 and 3.)
Antiemetics: In children, I usually use either trimethobenzamide (Tigan), or promethazine (Phenergan). I attempt
to avoid the use of prochlorperazine (Compazine) because of its increased incidence of extrapyramidal side effects and anxiety. Compazine, however, is generally more effective than Tigan or Phenergan.
In many children with nausea and vomiting early in the migraine, it is best to simply let them vomit, and then give an abortive migraine medication. If they cannot keep an oral preparation down, we have little choice but to use a suppository. Many parents are reluctant to utilize suppositories. At times, an oral flavored antiemetic lozenge is helpful. These are formulated
by compounding pharmacists. With prolonged nausea or vomiting, however, a suppository is usually necessary. This eases the nausea and provides needed sedation for the child. Sedation and sleep usually help migraines in all ages.
Trimethobenzamide (Tigan): Tigan is given as 100 or 200 mg doses, every 4 hours, as needed. It is generally an extremely
well tolerated antiemetic. Fatigue is relatively common. Hypotension, extrapyramidal reactions, blurred vision, disorientation, muscle cramps and dizziness occur, but are uncommon.
Tigan is available in capsules of 100 and 250 mg, suppositories of 100 and 200 mg, and in injectable form at 100 mg per ml. Tigan may be formulated as a flavored lozenge by a compounding pharmacist.
Promethazine (Phenergan): This well tolerated medication causes sedation in many patients but has an extremely low incidence of extrapyramidal side effects. The sedation is helpful for inducing sleep. Hypotension, blurred vision, disorientation and dizziness may occur, but are not common. The usual adult dose is 12.5 to 25 mg per dose, which may be repeated if necessary. In children it may be dosed at 0.25 to 0.5 mg/kg
per dose. Three doses per day is the usual maximum. Promethazine is available in tablets of 12.5, 25, and 50 mg., syrup of 6.25 and 25 mg per 5 ml, suppositories in 12.5, 25 and 50 mg. strengths, and the injections in 25 and 50 mg/ml amps or vials. Flavored oral lozenges may be formulated by a compounding pharmacist.
|Table 12.4. Criteria for the Use of Prevention Medication:
- The headaches interfere significantly with the child's functioning socially or at school. How much the headaches bother the child is a major consideration.
- Failure of relaxation or biofeedback techniques. (These are only used after age 7 or 8.)
- The child's and parents' willingness to utilize daily medication, with possible side effects.
- Willingness of the child and parents to change medication, if necessary.
- Failure of abortive medication to effectively treat the headaches.
|Table 12.5. Quick Reference Guide:
First Line Migraine and Tension Headache Prevention Medication in Chiildren Under Age 11:
- Cyproheptadine (Periactin): Cyproheptadine is a safe and generally effective first line headache preventive therapy. Fatigue and weight gain may be a problem, but is usually well tolerated. Cyproheptadine is not as useful after age 11. It may be dosed once a day, and a convenient liquid form is available.
- NSAIDs (ibuprofen, naproxen): Ibuprofen and naproxen are available as a liquid, and the lack of sedation renders these very helpful for daily use. GI side effects are relatively common, and when these are used on a long term basis, regular blood tests for hepatic and renal functions need to be done. Ibuprofen and naproxen may be utilized as daily preventives or as abortives for both tension and migraine headaches.
- Propranolol (Inderal): Generally well tolerated, propranolol has been used for many years in children with migraine. Fatigue and decreased exercise tolerance may be a problem. With doses less than 60 mg per day, we need to use propranolol twice per day, which is inconvenient for most children. Cyproheptadine or NSAIDs should usually be prescribed prior to propranolol.